Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
March 9, 2006

Hyperglycemia and DKA, Other Illnesses

Question from Edinburg, Pennsylvania, USA

My 6 year old daughter was diagnosed with type 1 right after her fifth birthday. Until recently, she has not had any major problems. About two weeks ago, she developed bronchitis and was placed on Zithromax for five days and Septra for 30 days. The infection seems to have cleared, but she is still taking the Septra to ensure that she does not develop any other infections. Last week, she had a CBC and a chest x-ray and both came back fine. At the beginning of the week, she began having high blood glucose levels (280 to 415 mg/dl [15.6 to 23.1 mmol/L]), ketones off and on, and her urine glucose has stayed between 500 and 2000 mg/dl even when there aren't any ketones. I have kept in touch with the doctor about this and have almost doubled her insulin dose. Last night, for instance, her blood glucose was 181 mg/dl [10.1 mmol/L] at 12:30 a.m., but by this morning she was back up to 303 mg/dl [16.8 mmol/L] with trace ketones, along with 1000 mg/dl of glucose in her urine. I'm beginning to think the doctor is missing something. These high glucose levels concern me as I do not want it to do any damage to her organs. Also, last week, she had two bowel movements that were kind of soft and there was blood in the toilet. The blood was bright red and it took her a little while to go, almost as if she were constipated at first. Any ideas would be greatly appreciated as I am getting very nervous about all of this.

ANSWER:

It is common to require extra insulin during times of illness. In my practice, when a child is ill enough that they are having unexpected high blood sugars and any ketones, I usually suggest that they take an additional 50% of their high blood sugar recommended insulin dosing. For example, if they typically take four units extra for a blood sugar of 300 mg/d [16/7 mmol/L], I usually suggest that they take six units. It is also important during times of illness to monitor blood sugars more carefully and have your daughter drink lots of extra fluids. For more detailed advice about ketones, see Hyperglycemia and Ketone Testing. Bloody stools are an entirely different problem -- and need to be addressed by your pediatrician. Bloody stools can be caused simply by constipation or can reflect more serious infections in the stool (as well as other less likely problems). Please review your concerns with your pediatrician for the best advice about her stools. MSB